Missouri, 2013

Winter Storm in Missouri, February 21 to 22, 2013

February 21 to 22, 2013 · NWS DVN · 2 events in 2 counties and zones

Strong low pressure tracked from the southern Plains into eastern Iowa and then into Upper Michigan February 21-22, 2013. This system spread a swath of moderate to briefly heavy snow and strong winds over much of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure tracked from the southern Plains into eastern Iowa and then into Upper Michigan February 21-22, 2013. This system spread a swath of moderate to briefly heavy snow and strong winds over much of the area. Snowfall amounts of 3 to 6 inches were common, with isolated higher amounts. The heaviest snow fell across portions of eastern Iowa and extreme northeast Missouri. Fairfield, Iowa in Jefferson county had 7 inches of snow with Vinton in Benton county picking up 6.5 inches. A trained spotter in Memphis, Missouri in Scotland county measured 6 inches of snow. Wind gusts in the 30 to 35 mph range created considerable blowing and drifting as temperatures were in the 20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 21, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 21, 11:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 AM CST THU FEB 21 2013

.AVIATION...
MVFR STRATUS DECK OVER NORTHERN IL AND SOUTHERN WI HAS SPREAD
WESTWARD INTO EASTERN IA...COVERING ALL BUT THE CID TERMINAL LATE
THIS MORNING. THIS LOWER DECK MAY PRODUCE A FEW FLURRIES...AND IS
EXPECTED TO REACH CID BY MID AFTERNOON AND REMAIN IN PLACE THROUGH
THE REST OF THE AFTERNOON. A WINTER STORM SYSTEM MOVING OUT OF THE
SOUTHERN PLAINS WILL SPREAD SNOW NORTHWARD ACROSS EASTERN IA AND
NORTHERN IL LATE THIS AFTERNOON THROUGH TONIGHT. THE SNOW WILL
BECOME HEAVY AT TIMES QUICKLY AFTER ONSET...AND LATEST TAFS HAVE
BEEN TRENDED WITH AN ONSET OF IFR CONDITIONS...THEN PERIODS OF
LIFR DUE TO LOWERED CIGS AND VISBY RESTRICTIONS IN LIGHT TO
MODERATE SNOW FROM LATE AFTERNOON THROUGH THIS EVENING. EAST WINDS WILL
INCREASE FROM A 10 TO 15 KT RANGE TO 14 TO 20 KTS WITH GUSTS INTO
THE MID 20S TONIGHT AS THE LOW PRESSURE SYSTEM PASSES SOUTH
OVERNIGHT. WHILE THE HEAVIEST SNOW WILL PUSH NORTHEAST OF THE
TERMINALS BETWEEN MIDNIGHT AND 3 AM...LOW CLOUDS WILL LIKELY
REMAIN IN PLACE WITH PERIODS OF LIGHT SNOW...FOG AND FLURRIES
THROUGH FRIDAY MORNING...KEEPING CONDITIONS AT IFR OR POSSIBLY
LOWER.

SHEETS
&&

.PREV DISCUSSION... /ISSUED 451 AM CST THU FEB 21 2013/

SYNOPSIS...
STRONG SHORTWAVE TROUGH EJECTING FROM SOUTHWEST INTO
SOUTHERN PLAINS IN NEGATIVE TILT FASHION. SYSTEM INTERACTING WITH
STRONG LOW TO MID LEVEL MOISTURE FEED RESULTING IN BLOSSOMING OF
PCPN WITH SOME CONVECTION OVER TX/OK/SRN KS. STRONGEST PRESSURE
FALLS INCREASING IMMEDIATELY TO THE EAST OF CONVECTION AND PATTERN
OVERALL SUGGESTIVE OF SYSTEM INTENSIFYING/MATURING NEXT 6-12 HRS.

SHORT TERM...TODAY AND TONIGHT...
NOD GIVEN TO BLEND OF UKMET AND HI-RES ECMWF FOR DETAILS WITH
INITIALIZATION/VERIFICATION OF SYSTEM AND ATTENDANT PCPN SHIELD
EARLY THIS AM. AS MENTIONED STORM SYSTEM TO STRENGTHEN/MATURE
NEXT 6-12 HRS WHILE ENTERING CWA BEFORE SLOWLY WEAKENING AS IT
OCCLUDES/FILLS THIS EVE WHILE LIFTING UP ACROSS IA BY FRI AM.

TIMING OF SNOW FAIRLY UNCHANGED AND LOOKS TO OVERSPREAD CWA FROM
SOUTHWEST TO NORTHEAST FROM 19-21Z THROUGH 03Z. SNOW WILL BECOME
MODERATE TO LOCALLY HEAVY SHORTLY AFTER ONSET AT ALL LOCATIONS
AND LIKELY PERSIST FOR 3-5 HRS WITH RATES OF AROUND 0.5 TO 1.5 INCH
PER HOUR IN INTENSE WARM ADVECTION BANDS. THIS WILL RESULT IN
WIDESPREAD ACCUMS OF 3-5 INCHES WITH SOME 6 INCH AMOUNTS POSSIBLE
ESPECIALLY S/SW WHERE SYSTEM STILL IN MATURE PHASE LEADING TO
HEAVIER QPF AND ALSO WHERE POTENTIAL FOR FEW RUMBLES OF THUNDER
NOT OUT OF QUESTION WITH MODELS SHOWING SOME ELEVATED MUCAPES
AROUND 100 J/KG IN 850-500 MB LAYER. SHOULD THIS OCCUR THEN WOULD
LIKELY SEE SOME LOCATIONS POSSIBLY RECEIVE 7 INCHES. THE SNOW
IN FIRST 6 HRS AFTER ONSET WILL REPRESENT MUCH OF THE ACCUMULATION
WITH THIS EVENT... AND WILL ALSO REPRESENT THE WORST OF THE
CONDITIONS DUE TO SNOWFALL RATE AND GUSTY EAST WINDS TO 30 MPH
PRODUCING LOW VSBYS BELOW 1 MILE AND SOME BLOWING/DRIFTING ALONG
WITH RAPID ACCUMULATION. SYSTEM WILL OCCLUDE/FILL AND MOVE INTO
IA OVERNIGHT AND WILL SEE SNOW TAPER OFF TO OCCASIONAL LIGHT SNOW
AND FLURRIES WITH AN INCH OR TWO OF ADDITIONAL ACCUMS POSSIBLE
ESPECIALLY NORTH OF HWY 34 WITH SFC LOW MOVING ACROSS THE SOUTHERN
CWA. SO THE BOTTOM LINE...

SNOW AMOUNTS... GENERALLY 4-7 INCHES FOR STORM TOTALS BY LATE FRI
AFTN...WITH ISOLD 8 INCHES POSSIBLE. HEAVIEST AMOUNTS ACROSS OUR
WEST AND SOUTH (ROUGHLY FROM KDBQ TO NEAR KBRL) WITH BULK OF ACCUMS
OCCURRING WITHIN THE FIRST 3-5 HRS AFTER ONSET. TIMING IS SUCH
THAT COULD HAVE SIGNIFICANT IMPACTS ON EVENING COMMUTES FROM
KCID TO KMLI AND ESPECIALLY SOUTH THROUGH KBRL...KEOK AND KMQB.

WINDS...GUSTY FROM EAST AT 30 MPH THROUGH THIS EVENING WITH SOME
BLOWING AND DRIFTING. WINDS TO DIMINISH OVERNIGHT INTO EARLY FRI
AM AS WEAKENING LOW MOVES IN.

05

LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...

FRIDAY...WILL SIDE WITH THE 00Z ECMWF WITH MASS FIELD PLACEMENT AND
FEATURE PROPAGATION SPEED/PATH. THE 00Z GFS IS A BIT FURTHER TO THE
SOUTHEAST WITH BOTH SFC AND MID LEVEL LOWS AND CONTINUES WITH A
WETTER BIAS. THE ECMWF ROLLS THE H5 MB LOW FROM SOUTHWESTERN IA FRI
MORNING TO THE GREEN BAY WI AREA BY 00Z SAT...WHILE THE SFC LOW
MOVES FROM NEAR/EAST OF UIN IL TO UP ACRS SOUTHEASTERN LK MICHIGAN
DURING THE SAME TIME PERIOD. TAKING THESE PATHS INTO ACCOUNT AND
ASSOCIATED LIFT INDUCED BETWEEN THE SFC LOW AND H5 MB LOW PROGRESSION
WITH EXTENT OF AIRMASS SATURATION...IT APPEARS THAT AREAS GENERALLY
ALONG AND NORTH OF A LINE FROM SIGOURNEY IA...TO THE QUAD CITIES...
AND TO SOUTH OF STERLING IL WILL GET ANOTHER 0.7 UP TO 1.3 INCHES
OF SNOW ACCUMULATION THOUGH LATE FRI AFTERNOON. AREAS FROM IOWA CITY
TO EAST OF DBQ CLOSER TO H7 MB LOW PROGRESSION THE BEST CHANCE OF
THE 1+ INCH AMOUNTS....ALL THIS TAKING INTO ACCOUNT 12 HR AVERAGE
LSR/S OF 13:1. WILL SIDE WITH THE LOWER ECMWF MOS HIGH TEMPS FOR FRI
AS WELL TAKING INTO ACCOUNT THE FRESH SNOW COVER. SOME FOG POSSIBLE
IN VCNTY OF CONVERGENT LLVL LOW CIRCULATION ALONG AND EAST OF THE MS
RVR THROUGH EARLY FRI AFTERNOON...BUT WILL HOLD OFF MENTION FOR NOW
AND CONCENTRATE ON THE LINGERING SNOW. WRAP AROUND FLURRIES OR LIGHT
SNOW FRI EVENING IN THE NORTHEASTERN THIRD OF THE DVN CWA...
CONTINUED CLOUDY INTO SAT MORNING WITH LOWS IN THE TEENS...WESTERN
FCST AREAS THE COLDEST WHILE THE EASTERN CWA MAY HOVER NEAR 20.

SATURDAY AND SUNDAY...GENERALLY A NULL WX PERIOD AS RIDGING GETS
SQUEEZED OMEGA STYLE ACRS THE UPPER MIDWEST BETWEEN THE DEPARTING
CYCLONE COMPLEX OFF TO THE EAST AND THE NEXT UPSTREAM LARGE WAVE
DIGGING INTO THE EASTERN GRT BSN. HIGHS IN THE 20S SAT TURNING TO
HIGHS IN THE 30S BY SUNDAY.

MONDAY THROUGH NEXT WEDNESDAY...STILL LARGE UNCERTAINTY WITH RESPECT
WHERE THE ABOVE MENTIONED UPSTREAM L/W TROF WILL EVENTUALLY GET
ACTED UPON AND EJECT OUT ACRS THE MID CONUS THIS PERIOD. THE 00Z
GFS IS MORE PROGRESSIVE AND FURTHER NORTHWEST WITH BOTH THE SFC LOW
AND MID LEVEL LOW ROLL OUT PATHS...WHICH THEN TARGETS MOST OF THE
CWA WITH AT LEAST ADVISORY LEVEL SNOWS FROM LATE SUNDAY NIGHT INTO
MONDAY MORNING...DRY SLOT MIDDAY MONDAY AND THEN WRAP AROUND SNOWS
OF AT LEAST A FEW INCHES MONDAY EVENING AN INTO THE OVERNIGHT. THE
GFS IS GENERALLY COLD ENOUGH THROUGH THE COLUMN FOR ALL SNOW. THE
GFS CONTINUES TO CUT OFF THE UPPER LOW INTO A LARGE VERTICALLY
STACKED CYCLONE ACRS THE WESTERN GRT LKS TUE INTO WED KEEPING THE
CWA BATHED IN OCCASIONAL SNOW SHOWERS AND FLURRIES THROUGH AT LEAST
TUE NIGHT. THE 00Z ECMWF SUGGESTS THE SAME GENERAL EVOLUTION ACRS
THE MIDWEST BUT FURTHER TO THE SOUTHEAST WITH SFC/UPPER LEVEL
PROPAGATION PATHS. THE EURO IS SLOWER AS WELL WITH HIGH END ADVISORY
OR EVEN STORM WARNING SNOW AMOUNTS NOT SPREADING ACRS THE CWA UNTIL
LATER MON NIGHT AND INTO TUE MORNING...WITH THE STACKED CUT-OFF
CYCLONE THEN MAINTAINING  SNOW SHOWERS AND FLURRIES ACRS THE AREA
WELL INTO WED. WITH THE EXPECTED NEW SNOW COVER ACRS THE PLAINS AND
WESTERN GRT LKS...FEEL WITH THE FEEDBACK EFFECT THE FURTHER SOUTH
ECMWF PATH PROBABLY MORE ON TRACK. AS FOR STORM PULL OUT SPEED AND
TIMING...FEEL THE SLOWER ECMWF PROBABLY HAS MORE OF A HANDLE HERE AS
WELL. BUT FOR NOW WILL KEEP CHC POPS GOING THROUGH THE PERIOD...
EXCEPT GO OUT ON A LIMB AND TARGET LATER MON NIGHT WITH LIKELY POPS.
DEFINITELY THE NEXT WINDOW TO WATCH FOR A POTENTIALLY SIGNIFICANT
WINTER STORM SOMEWHERE ACRS THE MID CONUS NEXT WEEK.    12

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST
     FRIDAY FOR CLINTON-JACKSON-SCOTT.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 PM CST FRIDAY
     FOR DES MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN
     BUREN-WASHINGTON.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 PM CST FRIDAY
     FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JOHNSON-
     JONES-LINN-MUSCATINE.

IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST
     FRIDAY FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WHITESIDE.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 PM CST FRIDAY
     FOR HANCOCK-HENDERSON.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 PM CST
     FRIDAY FOR MCDONOUGH-WARREN.

MO...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 PM CST FRIDAY
     FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Feb 21, 5:11 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CST THU FEB 21 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
511 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL SPREAD MODERATE TO LOCALLY HEAVY SNOW OVER THE
OUTLOOK AREA FROM SOUTHWEST TO NORTHEAST FROM MID AFTERNOON
THROUGH THIS EVENING. DURING THIS PERIOD OF HEAVIEST SNOW...EAST
WINDS GUSTING TO 30 MPH WILL PRODUCE SOME BLOWING SNOW...WHICH
COMBINED WITH THE INTENSITY OF THE SNOW WILL RESULT IN SOME
VERY LOW VISIBILITIES BELOW ONE MILE. SOME DRIFTING SNOW IS ALSO
POSSIBLE. OCCASIONAL LIGHT SNOW IS EXPECTED TO PERSIST OVERNIGHT.
SNOWFALL AMOUNTS THROUGH TONIGHT ARE EXPECTED TO BE IN THE
GENERAL RANGE OF 4 TO 6 INCHES. A WINTER STORM WARNING HAS BEEN
ISSUED FOR WESTERN SECTIONS AND WINTER WEATHER ADVISORY FOR THE
EASTERN AREAS HAS BEEN ISSUED. PLEASE SEE THESE PRODUCTS FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE DURING THE DAY FRIDAY...WITH ADDITIONAL SNOW
ACCUMULATIONS OF 1 INCH UP TO 1.5 INCHES POSSIBLE GENERALLY ALONG AND
NORTH OF INTERSTATE 80 THROUGH LATE AFTERNOON. LESS THAN AN INCH OF
NEW SNOW ACCUMULATION IS EXPECTED TO THE SOUTH OF INTERSTATE 80. THE
SNOW WILL THEN WIND DOWN TO FLURRIES BY FRIDAY EVENING.

ANOTHER SIGNIFICANT STORM SYSTEM WILL MOVE ACROSS THE MIDWEST AND
POSSIBLY BRING MORE SNOW OR RAIN TO THE OUTLOOK AREA EARLY NEXT WEEK.
AT LEAST LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE IN OR
NEAR THE OUTLOOK AREA WITH LATEST INDICATIONS SUGGESTING A TIME FRAME
OF MONDAY INTO TUESDAY. THE EXACT TRACK OF THIS NEXT STORM SYSTEM IS
STILL VERY MUCH UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES AND
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF AN INCH OR MORE
TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Scotland

When
February 21, 12:00 PM CST to February 22, 3:15 AM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow near Brock.

Winter Storm, Clark

When
February 21, 12:30 PM CST to February 22, 3:00 AM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436594, 436593.